The risk of serious cutaneous reactions during the introduction of antiepileptic drug treatments was evaluated by a cohort study of prescription and hospitalization files for the Province of Saskatchewan, Canada, conducted at Worldwide Epidemiology, Glaxo Wellcome, Research Trangle Park, NC; and the Department of Dermatology, Beth Israel Hospital, Harvard Medical School, Boston, MA. All first-time users of phenytoin (PHY), carbamazepine (CBZ), and valproic acid (VPA) were identified for 1978-1987 and 1990. Of 8,888 new PHY users, 8 were hospitalized for serious cutaneous reactions: 1 Stevens-Johnson syndrome (SJS), 3 hypersensitivity syndromes (HSS), 2 angioedema, 2 erythema multiforme (risk of 9 per 10,000 users). Of 9,738 new CBZ users, 6 were hospitalized: 4 with HSS, 2 exfoliative dermatitis (risk of 6.2 per 10,000). Of 1,504 new VPA users, 1 had erythema multiforme, but this was attributed to concomitant PHY treatment. None was fatal. [1]

COMMENT. Hypersensitivity syndromes accounted for the majority of serious cutaneous reactions to the initiation of antiepileptic treatment with phenytoin and carbamazepine. None had toxic epidermal necrolysis (TEN) and none was fatal.

Skin rash, especially Stevens-Johnson syndrome, is one of the most disturbing side-effects of AEDs. The introduction of any anticonvulsant, especially carbamazepine, should be accompanied by a warning of possible skin rash, particularly during the first two weeks of treatment. The risk of skin rash with the initiation of CBZ, PHY, or phenobarbital in children has been estimated at 5 to 10 per cent. Although serious, sometimes fatal, cutaneous reactions such as SJS and TEN are rare, the milder hypersensitivity syndromes are relatively common and may require hospitalization, if the diagnosis is delayed and the drug treatment is continued.

The newer anticonvulsant, lamotrigine (Lamictal®), chemically unrelated to conventional AEDs, and introduced as adjunctive therapy of partial seizures, may also cause skin rash, especially within the first six weeks of therapy, in patients receiving concomitant VPA, and in those receiving doses higher or escalated faster than generally recommended. (Glaxo Wellcome product information).

AED-induced skin rash in children treated with CBZ and lamotrigine is reviewed in Progress in Pediatric Neurology III, 1997, pp 143-146; and VOL II. 1994, pp 107-109; PNB Publishers, Chicago.